About 3 years ago when I was young and dumb, I took a load of 'legal' ecstasy that contained BZP, Tryptophan and lots of vitamins and caffeine. I took a lot of them. When coming down off of it, I started to have crawling sensations on my back, which scared me severely.
After coming off the drugs, the next few days the sensations came back, and stayed with me intermittently for about a year. I had been to a doctor and had blood tests done and was told it must be anxiety.
Since then, I have had period of having less of it. I get the sensation now and again, sometimes when I am anxious other times not when I'm anxious. I do suffer from anxiety and low mood, possibly from drug abuse, however, I have been unable to take anti-depressant drugs because, they cause this sensation to become unbelievable. Amitriptaline (Elavil), St john's wort and 5HTP causes the sensation, but citalopram (Celexa) although causing anxiety does not. I cannot take citalopram it makes me too high.
It seems to me that it may be correlated with anxiety but not necessarily caused by it.
The sensations feel like something is crawling on me. What it actually is, is the skin becoming extremely sensitive to the lightest of touches from anything. It happens the worst on my face and legs, and can sometimes come with the need to move my legs like restless leg syndrome. When I have episodes of it, I may not sleep for several days.
My thoughts are that it is nerve damage possibly, or a result of serotonin syndrome, or some complicated symptom because of stress.
I'm definitely not an expert, but it does sound like nerve damage. I had a Myelogram done on Monday, which is where they inject dye into the spinal cord to show the nerves, etc. I wouldn't recommend it unless absolutely necessary, but it may be an option for you if you can't take the crawling sensation anymore! Good luck.